Mississippi, 2024Hail and Damaging Winds in Mississippi, May 27, 2024
May 27, 2024 · NWS JAN · 9 events in 9 counties and zones
Severe thunderstorms moved across the state of Mississippi and produced damaging wind gusts and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $77,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across the state of Mississippi and produced damaging wind gusts and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 26, 11:45 PM CST, 58 minutes earlier.
Area forecast discussion, May 26, 11:45 PM CST, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1245 AM CDT Mon May 27 2024
...New AVIATION...
.DISCUSSION...
Issued at 211 PM CDT Sun May 26 2024
Through Monday:
Warm and mostly dry conditions continue this afternoon as a mid
level capping inversion keeps a lid on convective development
across most of the area. However, later tonight a cold front
currently extending from the Ozarks southward into the Red River
valley will advance eastward toward the MS River overnight as a
potent upper shortwave swings across the Midwest and TN Valley.
These features may provide the needed forcing for convection to
initiate and move into the upper ArkLaMiss Delta late this
evening. While development may initially feature a few discrete
cells, convection is expected to evolve fairly quickly into more
of a line. It is with the earlier development, especially if
things kick off a bit earlier in the evening than currently
anticipated, where storms may be more likely to take advantage of
steep mid level lapse rates and produce larger hail up to golfball
size. This is also when there is some potential for a tornado to
occur within modest low level helicity before the low level jet
begins to pull north and eastward out of the area. As storms
become more linear and cold pool dominant overnight, damaging wind
gusts will become the prevailing threat with an even more limited
brief tornado threat for any segments that can surge more
eastward within marginally supportive 0-3 km bulk shear.
Convection should lose intensity with time overnight as the cold
pool outpaces the forcing. It is worth noting that recent CAM
guidance casts some doubt over whether the forcing will be great
enough to overcome the cap, which could considerably limit
convective coverage tonight.
Forecast guidance has increasingly trended toward the cold pool from
overnight convection and/or outflows racing well south and eastward
into our area tomorrow morning, acting in effect as a cold front by
ushering in much drier air. This appears increasingly likely to
limit rain chances during the day across most of the area once any
showers clear early tomorrow morning. However, across south and east
MS and central/south LA, there is greater potential for either the
boundary to stall or retreat back into the area later in the day,
keeping greater moisture and instability around. This will result in
potential for isolated convection to redevelop Monday afternoon in
these areas. Highly conditioned on whether such redevelopment does
occur, any storms that redevelop in the afternoon could become
severe given the potential for moderate to strong instability and
marginally favorable deep shear. The window for this to occur
appears to be quite narrow, with the threat dwindling toward sunset.
Severe probabilities for the entire area during the daytime tomorrow
have been adjusted downward accordingly. /DL/
Monday night through Saturday night:
Isolated storms could linger into early Monday evening
along/south of the Highway 84 corridor, but quiet conditions are
expected for the most part.
Looking ahead from mid/late week through the weekend, while the
sensible weather over the forecast area will be slightly cooler,
less humid, and more tolerable overall, this will not be reflected
in the QPF as we will keep rain chances around just about every
day. A deep trough digging southward over the eastern CONUS will
generally keep the frontal boundary draped to our west and south,
but with the upper level pattern expected to be progressive, a mid
level ridge will build over the Plains to MS Valley region, and
this will support a relatively moist deep layer airmass over our
area. A couple of rounds of convective rainfall will possible in
the late Tue to Wed time frame as a couple of minor perturbations
move across in northwest flow aloft, but convective parameters do
not look impressive at this point and this should help keep
thunderstorm intensity below severe limits. Look for this weather
pattern to persist through late week and the weekend. /EC/
&&
.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT Mon May 27 2024
Regional radars showed a line of severe storms northwest of GLH
that will spread southeast through the night an affect the
northern and cntrl TAF sites. Across the south and cntrl MS MVFR
cigs will develop and prevail through 14Z before improving to VFR.
The chance for SHRA/TSTM activity will shift to the southern TAF
sites Mon aftn. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 69 92 68 84 / 10 10 10 30
Meridian 67 93 66 87 / 10 10 10 30
Vicksburg 70 93 68 83 / 10 10 20 40
Hattiesburg 70 94 68 89 / 20 20 10 30
Natchez 70 93 69 84 / 20 20 10 40
Greenville 70 92 69 82 / 10 10 20 40
Greenwood 68 92 68 82 / 10 10 10 30
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
DL/EC/22
In the hours before
Special weather statement, May 26, 11:57 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
1257 AM CDT Mon May 27 2024
LAZ023-024-270630-
Catahoula LA-Franklin LA-
1257 AM CDT Mon May 27 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CATAHOULA AND
SOUTHWESTERN FRANKLIN PARISHES THROUGH 130 AM CDT...
At 1257 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Rosefield, or 13 miles south of Columbia, moving
east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Sherwood and Enterprise around 105 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3193 9201 3193 9191 3197 9190 3197 9189
3200 9190 3204 9190 3207 9192 3207 9193
3208 9193 3208 9176 3170 9181 3173 9201
TIME...MOT...LOC 0557Z 270DEG 35KT 3191 9204
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NFThunderstorm Wind, Claiborne
- When
- May 27, 12:43 AM CST
- Where
- Claiborne County, 35.2 mi W of Westside
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.910, -91.750
A couple of trees were blown down on Shiloh Rd.
Thunderstorm Wind, Hinds
- When
- May 27, 1:40 AM CST
- Where
- Hinds County, 4.58 mi WSW of Pocahontas
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.440, -90.350
A tree was blown down onto and partially blocked Clinton-Tinnin Rd near Pocahontas.
Thunderstorm Wind, Madison
- When
- May 27, 1:55 AM CST
- Where
- Madison County, 1.17 mi E of Gluckstadt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.520, -90.060
A couple of trees were blown down including one on Yandell Rd and another on Highway 43.
Thunderstorm Wind, Scott
- When
- May 27, 2:16 AM CST
- Where
- Scott County, 3.62 mi NW of Lillian
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.540, -89.590
A couple of trees were blown down in rural Scott County, including one on Andrew Watts and another on Petty Rd.
Thunderstorm Wind, Leake
- When
- May 27, 2:30 AM CST
- Where
- Leake County, 2.15 mi NNE of Salem
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.630, -89.340
A couple of trees were blown down in rural Leake County including one along Laurel Hill Rd and another along Zion Rd.
Thunderstorm Wind, Newton
- When
- May 27, 2:45 AM CST
- Where
- Newton County, 0.58 mi E of Newton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.320, -89.160
A tree was blown down in Newton.
Thunderstorm Wind, Neshoba
- When
- May 27, 2:51 AM CST
- Where
- Neshoba County, House
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 32.630, -89.000
SO reported several trees down in House.
Thunderstorm Wind, Noxubee
- When
- May 27, 3:28 AM CST
- Where
- Noxubee County, 2.22 mi SW of Macon Muni Arpt
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 33.110, -88.560
A tree was blown down on Washington Street due to outflow winds from nearby thunderstorms.
Hail, Adams
- When
- May 27, 3:52 AM CST
- Where
- Adams County, 2.07 mi S of Kingston
- Measured
- 1 in hail
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 31.390, -91.280
Penny to quarter sized hail fell in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 27, 2024$1.4 million · 3.25 in hail · 123 events
- Tornadoes and Hail in Alabama, May 27, 20241 death · EF0 · 20 events
- Tornadoes and Damaging Winds in Georgia, May 27, 2024$121,000 · EF1 · 62 events
- Hail and Damaging Wind in Louisiana, May 27, 2024$404,000 · 1.75 in hail · 4 events
- Flash Flooding and Hail in Alabama, May 27, 2024$80,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in Tennessee, May 27, 2024$201,000 · 55 kt wind · 3 events
- Tornado in Pennsylvania, May 27, 2024$25,000 · EF1 · 2 events
- Hail and Damaging Winds in Maryland, May 27, 2024$41,000 · 1 in hail · 11 events
- Tornado in Pennsylvania, May 27, 2024$20,000 · EF1 · 1 event
- Hail and Damaging Winds in North Carolina, May 27, 2024$32,000 · 1 in hail · 10 events
- Lightning Strike in Puerto Rico, May 27, 20243 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 27, 202424 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194875, 1194896, 1194897, 1194898, 1194899, 1194903, 1194905, 1194907, 1194910.